Colorado, 2014

Heavy Snow and Winter Weather in Colorado, February 6 to 10, 2014

February 6 to 10, 2014 · NWS GJT · 14 events in 11 counties and zones

A moist Pacific trough and associated vigorous cold front ushered in an extended period of snowfall with heavy accumulations in the mountains and some higher elevation valleys.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A moist Pacific trough and associated vigorous cold front ushered in an extended period of snowfall with heavy accumulations in the mountains and some higher elevation valleys.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 6, 3:43 AM MST, 3 hours 17 minutes earlier.

Area forecast discussion, Feb 6, 3:43 AM MST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
343 AM MST THU FEB 6 2014

.SHORT TERM...(TODAY THROUGH FRIDAY)
ISSUED AT 342 AM MST THU FEB 6 2014

BROAD CYCLONIC FLOW DOMINATES THE WESTERN STATES. AN EMBEDDED JET
STREAK POKING INTO THE NW CORNER OF CO WAS HELPING GENERATE SOME
SNOW FROM MT WERNER TO COPPER MTN IN THE NRN MTNS...PER THEIR 3
AM SURFACE OBSERVATIONS. KGJX RADAR SHOWED SOME LIGHT RETURNS
BETWEEN GRAND MESA AND GLENWOOD/ASPEN...SUPPORTED BY LIGHT SNOW ON
THE K5SM OBSERVATION NEAR SUNLIGHT MTN. A CALL TO THE GUNNISON
POLICE DISPATCH VERIFIED SNOW IN GUNNISON WITH ABOUT AN INCH OF
ACCUMULATION SINCE 2 AM AS WESTERLY FLOW ASSOCIATED WITH A WAVE ON
IR SATELLITE OVERRUNS COLD AIR TRAPPED IN THE UPPER GUNNISON
VALLEY.

BUT MOST OF THE PRECIPITATION SO FAR HAS BEEN ALONG THE 700 MB
BAROCLINIC BAND THAT STRETCHED FROM SRN ID ACROSS SRN WY PER 00Z
RAOB ANALYSIS AS WARM ADVECTION GENERATED CLOUDS ACROSS ERN UT/WRN CO.
THIS HAS CREATED A SLOW START TO THE SNOW. MODELS SHOW A GENERAL
INCREASE IN MOISTURE OVER THE COURSE OF TODAY AND TONIGHT AS 700
MB SPECIFIC HUMIDITY RISES TO OR ABOVE 2 G/KG...SO WILL STAY THE
COURSE ANTICIPATING SNOW COVERAGE TO INCREASE. HOWEVER...MODELS
KEEP THE BAROCLINIC BAND NEAR THE WY BORDER LEAVING WARM ADVECTION
AND WSW OROGRAPHIC FLOW AS THE MAIN LIFTING MECHANISMS FOR
OCCASIONAL BUT GENERALLY LIGHT SNOW. A SHORTWAVE DISTURBANCE ALONG
THE CA COAST WILL TRACK SOUTH OF THE FOUR CORNERS TODAY PROVIDING
SOME MOISTURE INTO SW CO BUT LITTLE DYNAMIC LIFT. ANOTHER
DISTURBANCE IS EXPECTED TO CROSS THE FORECAST AREA ON FRIDAY FOR A
CONTINUATION OF OCCASIONAL SNOW MAINLY FOR THE MOUNTAINS. THE
FRIDAY DISTURBANCE SHOULD BRING A BETTER CHANCE OF SNOW TO THE SAN
JUANS.

DESPITE THE SLOW START...WILL HANG ONTO THE LONG-DURATION WARNING
FOR THE NORTHERN/CENTRAL CO MTN REALIZING THAT OCCASIONAL SNOW
THROUGH FRIDAY WILL OFTEN BE ON THE LIGHT SIDE BUT THAT
ACCUMULATIONS SHOULD PICK UP GOING INTO SAT. MORE ON THAT IN THE
LONG TERM SECTION BELOW.

.LONG TERM...(FRIDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 342 AM MST THU FEB 6 2014

ACTIVE WEATHER CONTINUES THROUGH TUESDAY WITH PLENTY OF
MOISTURE...SNOW...WARMING TEMPERATURES AND SOME RAIN EXPECTED.
ON FRIDAY...SPEC HUMIDITIES OF AROUND 2 G/KG INCREASE TO AROUND 3
G/KG BY SATURDAY EVENING REACHING NEAR 4 G/KG NOON SUNDAY. AS FAR
AS PWATS ARE CONCERNED...OUR NORMAL VALUE ON THE WESTERN SLOPE IS
AROUND .27 INCHES WHILE MODELS INDICATE VALUES ALMOST DOUBLE THAT
OF .43 INCHES. ALL OF THIS MOISTURE CAN BE TRACED TO THE PACIFIC
AND A LONG FETCH DUE TO A ZONAL JET STREAM AND WESTERLY FLOW OVER
THE REGION.  THIS ALL TRANSLATES TO PRECIP SLOWLY INCREASING
SATURDAY WITH A NOTICEABLE INCREASE FOR THE MTNS SUNDAY BEFORE A
COLD FRONT DROPS DOWN FROM THE NW AND CAUSES WIDESPREAD PRECIP
MONDAY MORNING. SHOULD BE NOTED THAT MODELS CONTINUE TO HIGHLIGHT
MOST PRECIP TO FALL IN THE MTNS UNTIL THE FRONT MOVES THROUGH WHEN
THE VALLEYS WILL GET IN ON SOME OF THE ACTION.

WITH ALL THIS TALK OF SNOW...IMPORTANT TO MENTION THE WARM AIR
ADVECTION ON SATURDAY AND CONTINUES THROUGH MONDAY. FRIDAY
EVENING...H7 TEMPS ACROSS THE AREA WILL RANGE FROM -7 TO -9C. BY
SUNDAY EVENING...THESE TEMPS WILL HAVE RISEN TO -2C SOUTH TO -5C
NORTH. ALL MODELS ARE PICKING UP ON THIS ADVECTION WITH
STATISTICAL GUIDANCE...WHETHER IT'S GFS NAM OR EC
BASED...INDICATING TEMPS SLIGHTLY TO WELL ABOVE NORMAL SUNDAY AND
MONDAY. FOR INSTANCE...CLIMO HIGHS FOR THE CRAIG AREA ARE AROUND
35F WHILE GUIDANCE SUGGESTS A HIGH OF 45F ON SUNDAY. MODELS KEEP
THIS TREND FOR ALL VALLEY LOCATIONS. HOWEVER...BELIEVE THE MODELS
ARE OVERDOING IT A BIT BUT EVEN SO...DO EXPECT TEMPS FOR VALLEYS
TO BE ABOVE FREEZING. THUS...EXPECT A RAIN/SNOW MIX...LEANING
TOWARDS MORE RAIN...FOR MOST OF THE VALLEYS WITH ANY PRECIP THAT
FALLS. EXAMINATION OF WET BULB TEMPS PUTS SNOW LEVELS BETWEEN 7K
TO 8K FEET SO MOUNTAINS CAN EXPECT TO SEE MORE ACCUMULATING SNOW.
THE AFOREMENTIONED COLD FRONT THAT MOVES THROUGH MONDAY WILL ALLOW
TEMPS TO DROP BACK DOWN TO MORE NORMAL VALUES BY TUESDAY AND
BEYOND.

MUCH DEBATE THIS MORNING ON WHETHER TO EXTEND OUR 3-DAY HIGHLIGHTS
SINCE PRECIP WILL CONTINUE THROUGH THE WEEKEND. OPTED TO LEAVE AS
IS ATTM RECOGNIZING THAT HAVING 4 OR 5-DAY LONG WINTER WEATHER
HIGHLIGHTS SEEMS A BIT EXCESSIVE ESPECIALLY CONSIDERING THAT THERE
WILL BE LULLS IN ACTIVITY. A FEW MORE MODEL RUNS WILL CERTAINLY
HELP. HAVING SAID THAT...DO ANTICIPATE HIGHLIGHTS TO CONTINUE...IN
ONE FORM OR ANOTHER...THROUGH THE WEEKEND.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z FRIDAY MORNING)
ISSUED AT 342 AM MST THU FEB 6 2014

LIGHT SNOW BEING REPORTED ACROSS THE HIGHER ELEVATIONS OF THE
NORTHERN AND CENTRAL MOUNTAINS WILL BECOME MORE WIDESPREAD AS THE
DAY GOES ON. MVFR TO IFR CONDITIONS WILL BE COMMON OVER THE MTNS
WITH KEGE...KASE...AND KTEX SEEING THE BEST CHANCES FOR THESE FLT
CONDITIONS THOUGH KRIL MAY ALSO SEE OCCNL MVFR UNDER SNOW SHOWERS.
THESE CONDITIONS WILL PERSIST FOR THE NEXT 24 HOURS AND BEYOND.
MOST MOUNTAINS WILL BE OBSCURED TODAY INTO TONIGHT.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...WINTER STORM WARNING UNTIL 6 PM MST SATURDAY
     COZ004-009-010-012-013.

     WINTER STORM WARNING UNTIL 6 PM MST SATURDAY ABOVE 7500 FEET FOR
     THE COZ003.

UT...NONE.

&&

SHORT TERM...JAD
LONG TERM...TGR
AVIATION...TGR
Hazardous weather outlook, Feb 6, 6:07 AM MST, 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
607 AM MST THU FEB 6 2014

COZ001>014-017>023-UTZ022>025-027>029-071315-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
607 AM MST THU FEB 6 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD REGIONAL SNOW THIS MORNING WILL DECLINE ACROSS EASTERN
UTAH THROUGH THE AFTERNOON. THE SNOW WILL CAUSE TRAVEL
DIFFICULTIES ESPECIALLY OVER MOUNTAIN PASSES. WINTER STORM
WARNINGS AND ADVISORIES ARE IN EFFECT FOR MOST MOUNTAIN RANGES
AND SELECTED VALLEYS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

EXPECT SNOWFALL TO START INCREASING FRIDAY THROUGH THE WEEKEND
REACHING A MAXIMUM MONDAY AS A COLD FRONT MOVES THROUGH THE AREA.
WINTER WEATHER HIGHLIGHTS WILL LIKELY BE ISSUED ESPECIALLY FOR THE
MOUNTAINS. VALLEYS WILL LIKELY SEE A RAIN/SNOW MIX OVER THE
WEEKEND AS TEMPERATURES START TO WARM UP. MOST PRECIPITATION WILL
BE OVER BY TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE IN GRAND JUNCTION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 heavy snow, 5 winter weather. Local standard time, as filed.

Heavy Snow, Elkhead and Park Mountains

When
February 6, 7:00 AM MST to February 10, 5:00 PM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
Trained Spotter
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Snowfall amounts of 2 to 4 feet were measured across the area. Locally higher amounts included 80 inches at the Tower SNOTEL site.

Heavy Snow, Flattop Mountains

When
February 6, 7:00 AM MST to February 10, 12:00 PM MST
Where
Flattop Mountains forecast zone
Reported by
Mesonet
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

Snowfall amounts of 1 to 3 feet were measured across the area. Locally higher amounts included 40 inches at the Ripple Creek SNOTEL site.

Heavy Snow, Gore and Elk Mountains/Central Mountain Valleys

When
February 6, 9:00 AM MST to February 10, 6:00 PM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
Trained Spotter
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Snowfall amounts of 1 to 2 feet were measured across the area mainly above the 8000 foot level. I-70 at Vail Pass was closed at times and numerous vehicle accidents were reported.

Winter Weather, Grand and Battlement Mesas

When
February 6, 10:00 AM MST to February 8, 1:00 PM MST
Where
Grand and Battlement Mesas forecast zone
Reported by
Trained Spotter
Coordinates
39.159, -108.078 (the zone’s center; the record gives no point)

Snowfall amounts of 6 to 12 inches were measured across the area. Locally higher amounts included 16 inches at the Park Reservoir SNOTEL site.

Heavy Snow, Southwestern San Juan Mountains

When
February 6, 12:00 PM MST to February 10, 7:00 PM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
Department of Highways
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

Snowfall amounts of 1 to 3 feet were measured across the area. Locally higher amounts included 50 inches at the Silverton Mountain Ski Area. Wind gusts of 20 to 40 mph produced areas of blowing and drifting snow. Even stronger winds on ridgetops included a gust to 65 mph on Eagle Mountain.

Winter Weather, Uncompahgre Plateau and Dallas Divide

When
February 6, 1:00 PM MST to February 8, 9:00 AM MST
Where
Uncompahgre Plateau and Dallas Divide forecast zone
Reported by
Mesonet
Coordinates
38.488, -108.155 (the zone’s center; the record gives no point)

Snowfall amounts of 6 to 12 inches were measured across the area above the 8000 foot level. Locally higher amounts included 14 inches on Columbine Pass.

Heavy Snow, West Elk and Sawatch Mountains

When
February 6, 2:00 PM MST to February 10, 5:00 PM MST
Where
West Elk and Sawatch Mountains forecast zone
Reported by
Trained Spotter
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

Snowfall amounts of 1 to 4 feet were measured across the area. Locally higher amounts included 58 inches at Gothic.

Heavy Snow, Northwestern San Juan Mountains

When
February 6, 4:00 PM MST to February 10, 8:00 PM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
Department of Highways
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

Snowfall amounts of 1 to 2 feet were measured across the area mainly above the 8000 foot level. Wind gusts of 20 to 40 mph produced areas of blowing and drifting snow. Even stronger winds on ridgetops included a gust to 67 mph on Mount Abrahms.

Heavy Snow, Upper Yampa River Basin

When
February 7, 4:00 AM MST to February 10, 8:00 PM MST
Where
Upper Yampa River Basin forecast zone
Reported by
CoCoRaHS
Coordinates
40.485, -106.991 (the zone’s center; the record gives no point)

Snowfall amounts of 8 to 16 inches were measured across the area. There were some noticeable lulls during this snowfall event.

Winter Weather, Central Colorado River Basin

When
February 7, 7:00 AM MST to February 8, 2:00 PM MST
Where
Central Colorado River Basin forecast zone
Reported by
CoCoRaHS
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Snowfall amounts of 2 to 5 inches were measured across the area.

Winter Weather, Upper Gunnison River Valley

When
February 7, 6:00 PM MST to February 8, 2:00 PM MST
Where
Upper Gunnison River Valley forecast zone
Reported by
CoCoRaHS
Coordinates
38.535, -107.650 (the zone’s center; the record gives no point)

Snowfall amounts of 2 to 6 inches were measured across the area.

Heavy Snow, Grand and Battlement Mesas

When
February 8, 10:00 PM MST to February 10, 3:00 PM MST
Where
Grand and Battlement Mesas forecast zone
Reported by
Trained Spotter
Coordinates
39.159, -108.078 (the zone’s center; the record gives no point)

Snowfall amounts of 10 to 15 inches were measured across the area.

Winter Weather, Uncompahgre Plateau and Dallas Divide

When
February 8, 10:00 PM MST to February 10, 9:00 AM MST
Where
Uncompahgre Plateau and Dallas Divide forecast zone
Reported by
Mesonet
Coordinates
38.488, -108.155 (the zone’s center; the record gives no point)

Snowfall amounts of 5 to 10 inches were measured above the 8000 foot level.

Heavy Snow, Upper Gunnison River Valley

When
February 9, 1:00 AM MST to February 10, 7:00 PM MST
Where
Upper Gunnison River Valley forecast zone
Reported by
CoCoRaHS
Coordinates
38.535, -107.650 (the zone’s center; the record gives no point)

Snowfall amounts of 5 to 11 inches were measured across the area.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2014Every state in 2014This day in weather historyWarnings in Colorado, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 510655, 510660, 510657, 510654, 510674, 510683, 510659, 510671, 510678, 510661, 510662, 510663, 510685, 510681.